Hail, Platte
- When
- May 13, 3:10 PM CST
- Where
- Platte County, 1.07 mi E of Parkville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -94.680
On the afternoon of May a storm produced nickel-sized hail near Parkville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of May a storm produced nickel-sized hail near Parkville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 1:54 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 254 PM CDT FRI MAY 13 2016 .Discussion... Issued at 254 PM CDT FRI MAY 13 2016 Instability is rather tepid this afternoon with values between 500 and 1000 J/kg due to the area of rain that has filled in ahead of the front. Instability is expected to weaken with time/southeastward movement with increasing CINH. Though shear will remain strong enough to lead to some organized updrafts. So it's questionable if the storms will be able to maintain their intensity as they track to the southeast later this afternoon. Regardless, strong frontal forcing and ample shear in combination with the weak instability will maintain a severe threat as the front pushes through. In the wake of the front that is spreading thunderstorms over the area, much colder air will move into the region. Temperatures by Saturday morning will fall into the lower 40s. There may also be a few sprinkles, most likely in the southwestern portions of the forecast late tonight/early tomorrow morning. The cool surface high will settle over the area by Sunday morning and it's possible some areas will fall into the 30s for morning lows. The next good chance for rain will come Sunday night into Monday. Broad isentropic ascent will set up across the area with moisture overrunning the lower level/surface front. MUCAPE values look very small to non-existent so think widespread rain/showers are likely with little to no chance for thunderstorms. Being north of the front and rainy all day means it's going to be very chilly for this time year. Highs will likely be at least 20 degrees below normal. Temperatures don't look to recover back to normal for the rest of the week as we remain under the influence of high pressure over the Great Lakes. There may be several weak upper shortwave troughs move over the area producing several chances for mainly showers mid to late next week. Given the cooler than normal temperatures expected, thunderstorm chances look minimal with showers possible with any passing wave. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1218 PM CDT FRI MAY 13 2016 Mainly VFR conditions are expected through the period. But a line of thunderstorms expected to move through the terminals this afternoon may produce a brief period of low MVFR or IFR visibility due to brief heavy rainfall. Winds will also increase substantially behind the front for a few hours before diminishing later this evening. Timing the line of storms through the terminals ranges from about 20Z to 23Z from northwest to southeast. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...CDB Aviation...CDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 AM CDT FRI MAY 13 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 502 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE ANTICIPATED TO RETURN TO THE AREA THIS AFTERNOON WITH SOME BECOMING STRONG TO PERHAPS SEVERE. PRIMARY HAZARDS INCLUDE DANGEROUS CLOUD-TO-GROUND LIGHTNING, HAIL AND DAMAGING WINDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORM CHANCES ARRIVE SUNDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI MAY 13 2016
MOZ001-002-131945-
NODAWAY MO-ATCHISON MO-
215 PM CDT FRI MAY 13 2016
...SPECIAL WEATHER STATEMENT...
AT 214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKPORT...OR NEAR TARKIO...MOVING EAST AT 45 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...BURLINGTON JUNCTION AND ROCKPORT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 104 AND 109.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN MISSOURI.
LAT...LON 4050 9501 4026 9518 4026 9524 4034 9558
4047 9551
TIME...MOT...LOC 1914Z 280DEG 41KT 4040 9549
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT FRI MAY 13 2016
KSZ025-MOZ020-028-132030-
ATCHISON KS-BUCHANAN MO-PLATTE MO-
306 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON...NORTHWESTERN
PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES UNTIL 330 PM CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR NEAR ATCHISON...MOVING EAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...WESTON...RUSHVILLE...LANCASTER...LEWIS AND CLARK VILLAGE...DE
KALB...FARMINGTON...IATAN...LEWIS AND CLARK VI...BEAN LAKE AND CUMMINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS...AND NORTHWESTERN MISSOURI.
LAT...LON 3963 9533 3963 9510 3962 9510 3963 9505
3963 9480 3940 9483 3948 9535
TIME...MOT...LOC 2006Z 276DEG 45KT 3956 9524
MURRAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT FRI MAY 13 2016
KSZ103-105-132100-
JOHNSON KS-LEAVENWORTH KS-
330 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH AND
JOHNSON COUNTIES UNTIL 400 PM CDT...
AT 330 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
EUDORA...OR 7 MILES SOUTHEAST OF LAWRENCE...MOVING EAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...PRAIRIE VILLAGE...GARDNER...
MERRIAM...DE SOTO...SPRING HILL...EDGERTON...LINWOOD...CLEARVIEW CITY...
CLARE...STANLEY AND LACKMANS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 227.
INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 5...AND BETWEEN MILE
MARKERS 78 AND 83.
KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 208.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3901 9491 3899 9491 3901 9489 3900 9465
3874 9467 3874 9506 3897 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3897 9519 3902 9519
TIME...MOT...LOC 2030Z 284DEG 42KT 3891 9514
MURRAYThe Pleasant Hill radar (KEAX), 56 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636218.